1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Ever increasing basal need

Discussion in 'Type 1 Diabetes' started by mrtn.pllr, Nov 11, 2021.

  1. mrtn.pllr

    mrtn.pllr Type 1 · Well-Known Member

    Messages:
    54
    Likes Received:
    19
    Trophy Points:
    48
    Hello all,

    I am a bit desperate and it seems like that healthcare professionals are not really willing to help in my country.
    My basal insulin need skyroceted during the last few months. I went up more than 10 units in 3 monthes. And its not enough. My sugars are crazy and it seems that I don't have any control over it. It doesn't matter if I eat right or not. I have 2 modes, crazy highs and hypo. I can't stay on 5-6 mmol/l because if I reach this "low" it is certain that my sugars will drop below 4 in an hour.
    I use Tresiba and Novorapid and I suspect that these insulins are not working for me.
    Please help me out with some tips, or what to do when my doctors are not willing to prescribe other insulins for me!
    Thanks a lot,
    M
     
    • Hug Hug x 1
  2. lizdeluz

    lizdeluz Type 1 · Well-Known Member

    Messages:
    1,305
    Likes Received:
    1,910
    Trophy Points:
    178
    Reduce basal gradually to avoid hypos. Then look at your 'carb-NovoRapid' ratio for each meal. The roller-coaster effect is not nice. I hope you can reduce the peaks and troughs.
     
  3. searley

    searley Type 1 · Moderator
    Staff Member

    Messages:
    1,747
    Likes Received:
    665
    Trophy Points:
    173
    be careful with tresiba as it take upto 3 days for changes to take effect

    what I suspect is more likely is that your doses or novorapid are wrong so you are compensating with tresiba

    what you really need todo is basal testing... so one morning before you eat and if your BG is relatively stable... don't eat for 2 to 3 hours.... if you bg is dropping your tresiba is too much.. if it's raising your tresiba is too little

    basal testing really is the only way you can confirm if the dose is right

    if your basal is right then you need to move onto correcting your bolus... not just the amount but often how long before the meal can have an affect on the overall result

    illness.... covid jab.. stress etc can all affect bg control so it may just be a short term thing

    but as I say tresiba take at least 3 days to change so do t make more that 1 change every 3 days
     
    • Agree Agree x 4
  4. rosemaree

    rosemaree LADA · Well-Known Member

    Messages:
    157
    Likes Received:
    60
    Trophy Points:
    88
    Hey @mrtn.pllr, I have also been battling and was told to keep increasing until my fasting levels come down, but I ended up on double the dose with daytime lows and nighttime highs. I am trying to make other adjustments now to get more stable readings.

    Just thought I'd check in and see how you are doing? :)
     
    • Hug Hug x 1
  5. mrtn.pllr

    mrtn.pllr Type 1 · Well-Known Member

    Messages:
    54
    Likes Received:
    19
    Trophy Points:
    48
    Thanks for the check in :)
    It stopped at 32, I had 3 wonderful days regarding my bg. Now my fasting sugars are starting to rise again. I am not really comfortable giving myself 32 units of basal every day, and now it already seems too little again...
     
  6. rosemaree

    rosemaree LADA · Well-Known Member

    Messages:
    157
    Likes Received:
    60
    Trophy Points:
    88
    @mrtn.pllr, ah, I know the feeling :confused: are you still getting the lows?

    Do you have a cgm of some kind? I am trying to make a plan to get one at the end of the month, really hoping it will help me pick up where things are going funny - maybe you could try use it to convince your doctors though. I think @searley mentioned in my one post that tresiba can be difficult if you need more variability - so if you naturally just need varying basal insulin through the day, or if you are not particularly routine about eating and exercise, then it might not be the best option.

    Just another thought, but have you ever had a c-peptide test? if so, you could maybe ask for another to see if your insulin production is trailing off.
     
  7. matthew_kimber

    matthew_kimber Type 1 · Newbie

    Messages:
    4
    Likes Received:
    2
    Trophy Points:
    43
    Everyone is different but tresiba was very difficult for me. can’t adjust it for exercise or stress. Lots of lows and highs in the day. Similar to you. I have done 20 years of diabetes and 3 months of tresiba and I had all the problems.

    Levemir lots more flexibility. Split dose. 12 years really successfully.

    lantus was in between the 2 for me but I used to struggle with morning hypos.

    Speak to your doctor and good luck.
     
    • Like Like x 1
  8. Gafspa

    Gafspa · Well-Known Member

    Messages:
    60
    Likes Received:
    11
    Trophy Points:
    28
    I had this a few months ago, I’m on Toujeo though. I went from 22 units per day to 32, my insulin requirement felt insane.

    I do vary by a few units throughout the month so I just kept going with it…. But it’s now settled down and I’m back to around 25 units.

    I have no idea what was causing it, as far as I was concerned no change but who knows: summer/warmer weather? More stressed than I realised?
     
  9. T1DM2012

    T1DM2012 Type 1 · Active Member

    Messages:
    36
    Likes Received:
    18
    Trophy Points:
    48
    I’m on Tresiba and Novo Rapid and have been for many years with excellent / tight control Hba1c always between 44-49. Have had exactly the same problem this year. My Tresiba dose has gone from 18 up to 27 which seemed to do the job for a while but having to increase again now and like you don’t feel comfortable with such a high basal dose……nothing in my life has changed….work, food exercise all the same so very odd…..I’ve got two theories it’s either hormone related or the flipping Covid jabs….but can’t do much about either Hope things stabilise for you Xx
     
  10. Hertfordshiremum

    Hertfordshiremum · Well-Known Member

    Messages:
    370
    Likes Received:
    178
    Trophy Points:
    63
    That’s interesting I have had the same issue. Now taking 4 times the amount of Levemir than I was in March
     
  11. EllieM

    EllieM Type 1 · Moderator
    Staff Member

    Messages:
    6,043
    Likes Received:
    2,782
    Trophy Points:
    198
    Well I have the same issue, albeit to a lesser extent, using lantus. In my case I switched to a twice daily dose (after 2 or 3 lantus lows wasn't willing to risk a full day's dose in one hit) and found I had to up my dose by 50%. Currently stable and finding I need less humalog so will wait and see what my clinic say when I next visit (next year sometime?).
     
    • Informative Informative x 2
  12. NicoleC1971

    NicoleC1971 Type 1 · Well-Known Member

    Messages:
    3,276
    Likes Received:
    1,960
    Trophy Points:
    198
    So it sounds as if blood sugars are very unpredictable for the OP thus his increased basal needs aren't due to insulin resistance from weight gain or taking steroids.
    Transitory highs could be injecting into lumps/bumps? Physiological insulin resistance caused by stress such as the emotional kind or an ongoing infection.
    It is very draining having to problem solve all the time particularly with a high blood sugar and seemingly random lows and I've certainly had this issue pre pump when it felt like my insulin wasn't 'touching the sides'! This can lead to over corrections or dose stacking with the boluses that just made things worse.
    I am not sure it is therefore just a Tresiba problem.
    Definitely worth checking jab sites, getting a cgm (buy or try from FSL) and seeing if you can do a fasting day (or half days) without correcting the fasting bg or doing anything you don't ordinarily do e.g. exercise/staying up all night etc.
    Fat raises the bg least so you could have some butter/cream in your coffee if you like that kind of thing!
    It feels unfair to have to work this out solo whilst not eating but your team will need data if and when you speak to them next by which time you will likely have worked things outs for yourself!
     
    • Informative Informative x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook